Oklahoma, 2024

Wildfire in Oklahoma, February 7 to 9, 2024

February 7 to 9, 2024 · NWS TSA · 1 event in 1 county or zone

Unseasonably warm temperatures, very strong wind with gusts to over 40 mph, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma on the 7th and 8th. Numerous wildfires occurred across the region, but the largest fires affected Delaware County, where over 400 acres were burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very strong wind with gusts to over 40 mph, and very dry air, combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma on the 7th and 8th. Numerous wildfires occurred across the region, but the largest fires affected Delaware County, where over 400 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 7, 10:10 AM CST, 50 minutes earlier.

Area forecast discussion, Feb 7, 10:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1010 AM CST Wed Feb 7 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1008 AM CST Wed Feb 7 2024

Warm and breezy conditions expected this afternoon. 12z soundings
sampled a warm low level profile which will only be limited by
periods of thicker high cloud. Forecast is on track and update
will incorporate observed trends.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 358 AM CST Wed Feb 7 2024

South winds will stay up overnight tonight, resulting in a very
mild night for February, with overnight lows only falling back
into the upper 40s to lower 50s. Some locations may even see
temperatures rise a few degrees late tonight. A few showers may
develop late tonight into Thursday morning across parts of
southeast Oklahoma into northwest Arkansas.

Skies will clear by Thursday afternoon, with gusty south to
southwest winds helping push temperatures up into the upper 60s
to lower 70s. Fire weather concerns will increase by Thursday
afternoon, especially across parts of eastern Oklahoma, as dew
points fall into the 30s.

Friday will be another warm day, but winds will relax
considerably ahead of an approaching cold front. This front will
sweep across the area Friday night, bringing the potential for a
few showers and perhaps a rumble of thunder or two across parts of
southeast Oklahoma and northwest Arkansas.

The next storm system is still on track to affect the area over
the weekend bringing a chance of showers. While the models have
come into a bit better agreement with this system, differences
remain on the track/strength of the upper system as it moves
across the area Sunday night into early Monday. There is some
potential for rain mixing with or changing to snow later Sunday
night into early Monday if things work out just right, so the
latest trends with this system will need to be closely monitored.
Regardless, a quick warmup will ensue early next week once this
system departs, so any winter weather impacts will be brief.

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CST Wed Feb 7 2024

VFR anticipated to prevail at all TAF sites through this evening
with mid/high level clouds through the daytime. Sfc winds increase
and become gusty later this morning and through the afternoon,
with gusts between 20-25 knots. A strengthening southerly low-
level jet (LLJ) develops early this evening and persists through
the overnight hours over the region. Introduced LLWS at all sites
after 00z this evening through the remainder of the TAF period,
with a 45-50 knot LLJ at or around 2,000 feet above ground level.
Low-level stratus (MVFR) ceilings are forecast to develop after
midnight tonight as winds begin to veer more south-southwesterly.

Mejia

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  53  71  44 /   0  10   0   0
FSM   68  50  71  48 /   0  20  20   0
MLC   67  53  72  47 /   0  10  10   0
BVO   66  50  70  39 /   0   0   0   0
FYV   65  48  68  44 /   0  20  20   0
BYV   64  49  66  46 /   0  20  20   0
MKO   67  51  71  45 /   0  10  10   0
MIO   65  51  68  44 /   0  10  10   0
F10   67  52  70  45 /   0  10   0   0
HHW   67  52  71  49 /   0  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....05
AVIATION...67
Hazardous weather outlook, Feb 7, 5:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
511 AM CST Wed Feb 7 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
511 AM CST Wed Feb 7 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
South winds will increase today, with a few gusts over 30 miles an
hour this afternoon into tonight. This will also raise fire
weather concerns some, although considerable high level
cloudiness will keep these concerns rather limited.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Very High Fire Weather Potential...High Wind Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY...Winter Weather Potential.
MONDAY and TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty south to southwest winds, warm temperatures, and lowering
humidity values Thursday afternoon will further raise fire weather
concerns, especially across parts of eastern Oklahoma.

An upper level storm system will affect the area this weekend
bringing a chance of showers. As the center of the storm system
moves over the area late Sunday night into early Monday, the rain
may mix with or change to snow before ending. At this time, any
winter weather impacts look to be minor and brief.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Delaware

When
February 7, 11:00 AM CST to February 9, 6:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162598.